Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 250, NWS Binghamton, NY

August 29, 20214 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 29, 2021, 4:19 PM EDT for 4 counties in New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 4:19 PM EDT (20:19 UTC)
Expired
Aug 29, 2021, 4:47 PM EDT
In force
28 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cayuga County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 72 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS51 KBGM 292019
SVRBGM
NYC011-023-053-067-292115-
/O.NEW.KBGM.SV.W.0250.210829T2019Z-210829T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
419 PM EDT Sun Aug 29 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison County in central New York...
  Central Cayuga County in central New York...
  Northern Cortland County in central New York...
  Southern Onondaga County in central New York...

* Until 515 PM EDT.

* At 418 PM EDT, a severe thunderstorm was located over Melrose Park,
  or near Auburn, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Syracuse, Auburn, Pompey, Owasco, Cazenovia, Fleming, Otisco,
  Skaneateles, Marcellus and Niles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Skaneateles and Otisco Lakes, get away from the water 
and move indoors or inside a vehicle. Remember, lightning can strike 
out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4298 7577 4273 7583 4272 7589 4270 7589
      4282 7664 4300 7661
TIME...MOT...LOC 2018Z 280DEG 23KT 4290 7651 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TAC
1 follow-up statement
049 
WWUS51 KBGM 292047
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
447 PM EDT Sun Aug 29 2021

NYC011-023-053-067-292056-
/O.CAN.KBGM.SV.W.0250.000000T0000Z-210829T2115Z/
Madison NY-Cayuga NY-Cortland NY-Onondaga NY-
447 PM EDT Sun Aug 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON...CENTRAL
CAYUGA...NORTHERN CORTLAND AND SOUTHERN ONONDAGA COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4298 7577 4273 7583 4272 7589 4270 7589
      4282 7664 4300 7661
TIME...MOT...LOC 2042Z 280DEG 23KT 4287 7627 

$$

TAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:57 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 29, 2:57 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
257 PM EDT Sun Aug 29 2021

.SYNOPSIS...
A cold front will move through Monday and bring scattered
showers and thunderstorms followed by cooler, less humid and
drier conditions for Tuesday. We continue to watch for the
potential for heavy rain associated with the remnants of Ida
midweek.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
1230 pm update...

The marine layer continues to make for cloudy skies through most of
CNY down through NE PA early this afternoon. These low clouds are
expected to slowly burn off and lift through the afternoon as an
upper level ridge moves off to the east and SW return flow helps
scour out the marine layer. In the Finger Lakes region, clear skies
have allowed for some instability to build and with steep low level
lapse rates of around 7 C/km, some strong wind gusts could occur
with any stronger storms that develops. Storm motions are slow and
with precipitable water being 1.5 to 1.8 inches, high rainfall rates
could quickly lead to localized flash flooding. These showers and
thunderstorms slowly dissipate this afternoon with the loss of day
time heating.

Tonight, an approaching shortwave keeps skies mostly cloudy with
strengthening 850 mb flow out of the SW. This helps advect in some
modest elevated CAPE ahead of the shortwave with increasing chances
of rain showers and elevated thunderstorms late tonight (after 2 am)
into tomorrow morning. With long skinny CAPE profiles and weak
shear, there is not a nocturnal severe threat expected.

Tomorrow, the shortwave moves through with a trailing cold front.
This cold front will be a trigger for a round of afternoon showers
and thunderstorms. The shear vectors are slightly perpendicular to
the cold front and that will help with keeping thunderstorms more
cellular rather than a line. This means that most will miss out on
the rain tomorrow afternoon as the cold front moves through. The
mixed layer CAPE values get to around 1000 J/kg ahead of the
front and the best shear is behind the front so heavy rainfall
and localized flash flooding would be the concern with any of
the stronger cells.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... This forecast
period is dominated by what the remnants of IDA will do for
northeast PA/central NY as the storm merges with the westerlies
and goes through extratropical transition.

During the day Tuesday, the low-level frontal boundary will be
somewhere across PA to southeast NY and southern New England. The
center of IDA is projected to be moving across central Tennessee as
per NHC track. Meanwhile a closed upper level low will be spinning
over Quebec. Hence at upper levels, there will be westerly flow and
increasing confluence and upper level jet streak development over
northern New England/southeast Canada. For much of the day Tuesday,
this process will be taking place and not as well developed as per
models. Hence models don't have much showers or thunderstorm
activity Tuesday. But, we have to watch for any predecesser rainfall
(PRE) Tuesday into Tuesday night as the dynamical set-up improves.
Who knows where this would set-up.

The 12z models paint this picture: an upper level wave will move
into the Great Lakes/Upper Midwest Tuesday which will eventually
interact with the remnants of IDA. As this occurs, the upper level
trough will sharpen up over the eastern Ohio valley Wednesday. This
development will increase the upper level jet streak over far
northern New England or southeast Canada putting NY and PA in the
right entrance region. This will lead to low-level frontogenesis
along the stalled frontal boundary associated with the ageostrophic
thermally direct circulation. This process is very effective at
focusing precipitation into bands and with tropical moisture
wherever this sets up likely will see flash flood and potentially
riverine flooding.

Where the uncertainty lies is of course where this heavy
rainband sets up and hence where flash flood/river flood
potential will be. There are many factors that lead to much
uncertainty in trying to call where this happens this far out.
First of all, how quickly IDA goes through extratropical
transition will determine the speed that the storm tracks. A
quicker transition will slow IDAs remnants down and lead to
heavier rain. A slower transition will lead to the storm moving
faster to the east and less on the heavy rain. Compounding this
uncertainty is the models difficulty in handling the convective
processes (look at 12z NAM for example in VA/MD/southern PA
Wednesday) and diabatic heating aloft w/ tropical systems. A
stronger tropical system would lead to more diabatic heating and
more upper ridging ahead of it. This in turn increases the
above mentioned upper jet streak circulation and in general
would lead to a more northwest shift of the heavy rainband and
max QPF axis.

The 12Z NAM has too much convective feedback and hence QPF in my
opinion is too far south given the pattern this model shows. The 12Z
GFS is farther northwest with the QPF axis having it across
northeast PA with a surface low over southeast PA. The upper level
jet streak is also farther north than NAM which makes sense. But if
the GFS mass fields verify the max QPF axis would be farther
northwest and unfortunately affect a large part of the upper
Susquehanna and Delaware River Basins which would not be good
news at all. As mentioned above, the 12z GFS and NAM both don't
have much if any predecesser rain (PRE) along the front
Tuesday/Tuesday night either and a quick moving storm would cut
potential for major flooding down. However, we can't assume that
will be correct. The GFS has an axis of 5-6" of rain from
southwest PA to northeast PA / southeast NY. The NAM has similar
amounts but across mainly south central and southeast PA. We
believe potential exists for at least 5-6" anywhere from south
central NY down to southern PA depending on how things playout
as mentioned above.

Given all the uncertainities outlined above it is prudent to
consider potential for river flood and flash flooding for most of
our forecast area especially Susquehanna, and Delaware River Basins
and even Chemung basin. We concur with MARFCs significant flood
potential outlook for all of our basins in their service area. It
is hard to image a scenario that the heaviest rain falls across
our Finger Lakes and Upper Mohawk River Valleys but there is
still some potential given the uncertainties. We will highlight
potential river flooding and flash flooding in HWO and issue our
first DSS briefing on this flood potential.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Thursday will see the remnants of IDA moving east of the region
with a strong cold front and much cooler and less humid air
moving into our region. Lingering rain and showers are still
possible Thursday morning due to the uncertainties in timing and
extratropical transition of IDA.

For Friday and Saturday, upper level ridging with a surface high
pressure to our north should keep fair and dry weather over NY and
PA. By Sunday, next upper level trough digs in with a shot of
more showers.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The marine layer continues to cause MVFR conditions at all
terminals but SYR at 18z this morning but is beginning to break
up and lift. Showers and thunderstorms along the NY Thruway are
expected to impact SYR between 19 and 21z this afternoon. With
the marine later in place, thunderstorms will weaken as they
move east, becoming rain showers. These showers move into ELM,
ITH, and RME with MVFR and Fuel Alternate conditions at times.

Tonight, the winds stay more elevated with some mixing helping
to keep MVFR or worse ceilings from forming for the first half
of the night. An approaching shortwave with a trailing cold
front brings the threat for some scattered showers late tonight
into tomorrow morning. Confidence was too low to include
thunderstorms just yet in the TAFs but some isolated
thunderstorms are possible as the front passes through. A wind
shift will likely occur as the front moves through between 16
and 17z tomorrow for RME and SYR with the front passing through
the other terminals after 18Z tomorrow.

Outlook...

Monday through Monday night...Restrictions with rain showers and
isolated thunderstorms possible, especially during the
afternoon for the I-86 corridor and south. Valley fog Monday
overnight.

Tuesday...Mainly VFR. Slight chance for a late day shower, with
increasing clouds.

Wednesday....Restrictions possible in steady to even
occasionally heavy rain; mainly BGM, ELM and AVP. Possibly drier
up north.

Thursday into Friday...Lingering morning showers, then drying
out.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...AJG
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...AJG
Hazardous weather outlook, Aug 29, 3:10 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 PM EDT Sun Aug 29 2021

NYZ009-015>018-022>025-036-037-044-301915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
310 PM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Scattered thunderstorms during the late afternoon and evening may
cause locally heavy rainfall which could lead to flash flooding in a
few already-saturated areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-301915-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
310 PM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The remnants of Hurricane Ida will move through the Middle Atlantic
States Wednesday and Wednesday night bring a round of heavy rain with
it. At this time, it appears the heaviest rain will stay south of
northeast Pennsylvania, the Catskills and south central New York.
However, enough uncertainty exists that should the storm track
farther north, there is a potential for very heavy rainfall and
major flash flooding and river flooding. All those with interests
along our main stem rivers and in flood prone areas should continue
to monitor later forecasts as Ida moves north Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NICOSIA

In the hours before

Special weather statement, Aug 29, 3:27 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
327 PM EDT Sun Aug 29 2021

NYZ016-292000-
Seneca NY-
327 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of northern Seneca
County through 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking strong thunderstorms with
heavy rain and frequent lightning along a line extending from near
Lyons to near Ferguson Corners. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Seneca Falls, Waterloo, Fayette, Tyre, Canoga, Lehigh Vallley
Junction, Border City, Dublin, Rose Hill and Cayuga Lake State Park.

This includes the following highway exits...
 Interstate 90 near 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4287 7696 4301 7696 4302 7672 4296 7674
      4290 7674 4287 7672 4277 7680 4277 7696
      4287 7698
TIME...MOT...LOC 1925Z 254DEG 21KT 4303 7697 4282 7713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TAC
Local storm report, Aug 29, 3:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     1 SSE TYRE              42.97N 76.80W
08/29/2021                   SENECA             NY   911 CALL CENTER

            POLES HANGING OUT OVER THE ROAD, WIRES DOWN
            AT LAY AND GRAVEL RD. TIME ESTIMATED FROM
            RADAR.

&&

AJG
Local storm report, Aug 29, 3:59 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 N BORDER CITY         42.90N 76.95W
08/29/2021                   SENECA             NY   911 CALL CENTER

            TREE DOWN BLOCKING SERVEN RD, TIME ESTIMATED
            FROM RADAR.

&&

AJG
Local storm report, Aug 29, 4:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     2 SE PACKWOOD CORNERS   42.89N 76.88W
08/29/2021                   SENECA             NY   911 CALL CENTER

            TREES DOWN ON MARSHALL RD, TIME ESTIMATED
            FROM RADAR.

&&

AJG
Local storm report, Aug 29, 4:13 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     2 E ROSE HILL           42.85N 76.86W
08/29/2021                   SENECA             NY   911 CALL CENTER

            POLE DOWN ACROSS YELLOW TAVERN RD. TIME
            ESTIMATED FROM RADAR.

&&

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:17 PM EDTFlash Flood WarningBGMSeneca3 hr
Aug 29, 3:27 PM EDTSpecial Weather StatementBGMSeneca33 min
Aug 29, 3:37 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca53 min
Aug 29, 5:36 PM EDTSpecial Weather StatementBGMYates39 min
Aug 29, 5:51 PM EDTAreal Flood AdvisoryBGMSchuyler, Steuben, Yates114 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.